Alert archive / Maine / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 65, NWS Gray, ME

July 18, 2016Franklin County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Jul 18, 2016, 6:13 PM EDT for Franklin County, Maine. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2016, 6:13 PM EDT (22:13 UTC)
Expired
Jul 18, 2016, 7:00 PM EDT
In force
47 min
Issued by
NWS Gray, ME
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Franklin County, ME

The radar

The Portland,ME radar (KGYX), 95 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 6:23 PM EDTHAIL 1Temple, ME
Jul 18, 6:42 PM EDTHAIL 1Temple, ME

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 11:12 AM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 10.2 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2016-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2016-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1173 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

635 
WUUS51 KGYX 182213
SVRGYX
MEC007-182300-
/O.NEW.KGYX.SV.W.0065.160718T2213Z-160718T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
613 PM EDT MON JUL 18 2016

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN FRANKLIN COUNTY IN WESTERN MAINE...

* UNTIL 700 PM EDT

* AT 612 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  PHILLIPS...OR 12 MILES NORTHWEST OF FARMINGTON...MOVING EAST AT 30
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  FARMINGTON...PHILLIPS...WILTON...WELD...AVON...STRONG...
  NEW SHARON...NEW VINEYARD...TEMPLE...INDUSTRY AND PERKINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4470 7048 4478 7046 4482 7036 4486 7003
      4481 7003 4481 7002 4479 7002 4478 7000
      4476 7000 4476 7002 4468 7000 4468 6996
      4466 6997 4465 6995 4462 6994
TIME...MOT...LOC 2212Z 271DEG 27KT 4475 7038 

HAIL...1.00IN
WIND...60MPH
 
$$

KIMBLE
2 follow-up statements
718 
WWUS51 KGYX 182228
SVSGYX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
628 PM EDT MON JUL 18 2016

MEC007-182300-
/O.CON.KGYX.SV.W.0065.000000T0000Z-160718T2300Z/
FRANKLIN ME-
628 PM EDT MON JUL 18 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR SOUTHEASTERN FRANKLIN COUNTY...

AT 627 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TEMPLE...
MOVING EAST AT 30 MPH. FARMINGTON IS IN THE PATH OF THIS STORM.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
FARMINGTON...WILTON...AVON...NEW SHARON...TEMPLE...INDUSTRY...
NEW VINEYARD AND STRONG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4468 7034 4477 7027 4479 7002 4478 7000
      4476 7000 4476 7002 4468 7000 4468 6996
      4466 6997 4465 6995 4462 6994
TIME...MOT...LOC 2227Z 279DEG 27KT 4469 7022 

HAIL...1.50IN
WIND...60MPH
 
$$

KIMBLE
190 
WWUS51 KGYX 182244
SVSGYX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
644 PM EDT MON JUL 18 2016

MEC007-182300-
/O.CON.KGYX.SV.W.0065.000000T0000Z-160718T2300Z/
FRANKLIN ME-
644 PM EDT MON JUL 18 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR SOUTHEASTERN FRANKLIN COUNTY...

AT 643 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FARMINGTON...
MOVING EAST AT 30 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. AT 623 PM QUARTER SIZED HAIL WAS REPORTED
         IN TEMPLE. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
FARMINGTON...WILTON...NEW SHARON...INDUSTRY...
TEMPLE AND NEW VINEYARD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4466 7023 4478 7014 4479 7002 4478 7000
      4476 7000 4476 7002 4468 7000 4468 6996
      4466 6997 4465 6995 4462 6994
TIME...MOT...LOC 2243Z 276DEG 27KT 4467 7007 

HAIL...1.50IN
WIND...60MPH
 
$$

KIMBLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:54 PM EDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 18, 3:54 PM EDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Gray ME
354 PM EDT MON JUL 18 2016

.SYNOPSIS...
A cold front will push offshore overnight. High pressure will
build in from the west Tuesday and will settle offshore south of
New England on Wednesday. High pressure will hold south of New
England on Thursday. A cold front will cross the region late
Friday or early Saturday. A narrow ridge of high pressure will
build over the region on Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Severe weather event on-going at this time across the region with
several severe thunderstorm and tornado warnings already issued.
Expect this activity to continue into the early evening hours as
as strong shear and capes of 1500 to 2500 prevail across much of
the forecast area. Severe thunderstorm watch remains in effect
through 800 pm.

Thunderstorms will gradually lose their punch as heating subsides
later this evening but expect showers and some thunderstorms to
continue through the evening hours...espcially in southern and
coastal zones. This activity should be pretty much offshore by midnight
as the front pushes east. Low temps overnight will range through
the 50s in the north and lower to mid 60s in the south.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
High pressure builds in from the west on Tuesday. Cooler and drier
air will be ushered in on gusty northwest winds. Expect a mix of
sun and clouds in the mountains and mostly sunny skies elsewhere.
Highs will range from the mid 60s to mid 70s north and mid 70s to
lower 80s south.

Mostly clear skies and diminishing winds Tuesday night will set
the stage for some chilly overnight lows. Expect temps to bottom
out in the lower to mid 40s in cooler mountain valley in the north
and in the upper 40s to mid 50s south.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Models are indicating wonderful weather for Wednesday and Thursday
with low humidity and near seasonable temperatures. By Friday the
hot and humid air returns with highs in the lower 90s and dew
points climbing back into the mid to upper 60s with temperature
regime continuing through the weekend. A series of short waves
will be moving through starting Friday with shower and
thunderstorms occurring especially Friday afternoon into early
Saturday. shower will develop again each afternoon as there will
be several frontal boundaries around. Difficult to time these
boundaries but it soes not look like the weekend will be
completely dry.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Short Term...VFR tonight with areas of MVFR ceilings/vsby in
scattered thunderstorms this evening. VFR Tuesday and Tuesday
night.

Long Term...expect VFR Wednesday and Thursday. MVFR/IFR likely in
showers and thunderstorms Friday afternoon through Saturday
morning.

&&

.MARINE...
Short Term...No flags.

Long Term...SCA winds and seas possible Thursday afternoon through
Saturday.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&
Hazardous weather outlook, Jul 18, 7:44 AM EDT, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GRAY ME
744 AM EDT MON JUL 18 2016

MEZ007>009-012>014-018>028-NHZ001>015-191145-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-CHESHIRE-EASTERN HILLSBOROUGH-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-WESTERN AND CENTRAL HILLSBOROUGH-
744 AM EDT MON JUL 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MAINE...SOUTH CENTRAL
MAINE...SOUTHWEST MAINE...WEST CENTRAL MAINE...WESTERN MAINE...NEW
HAMPSHIRE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND
SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE
THROUGH THE EVENING. A FEW STORMS MAY BECOME SEVERE WITH DAMAGING
WINDS...HEAVY RAIN...AND POSSIBLY HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HEAT INDICES WILL REACH THE LOWER AND MID 90S FRIDAY THROUGH
SUNDAY ACROSS MUCH OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ150>154-191145-
COASTAL WATERS FROM STONINGTON, ME TO PORT CLYDE, ME OUT 25 NM-
PENOBSCOT BAY-
COASTAL WATERS FROM PORT CLYDE, ME TO CAPE ELIZABETH, ME OUT 25 NM-
CASCO BAY-
COASTAL WATERS FROM CAPE ELIZABETH, ME TO MERRIMACK RIVER, MA OUT
25 NM-
744 AM EDT MON JUL 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 18, 5:42 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
542 PM EDT MON JUL 18 2016

MEZ008-013-182215-
NORTHERN FRANKLIN ME-SOUTHERN FRANKLIN ME-
542 PM EDT MON JUL 18 2016

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHERN FRANKLIN COUNTY IN MAINE
  SOUTHERN FRANKLIN COUNTY IN MAINE

* UNTIL 615 PM EDT

* AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM 10 MILES NORTH OF ANDOVER...MOVING TO THE
  EAST AT 50 MPH.

* PEA SIZE HAIL AND WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  FARMINGTON...
  PHILLIPS...
  WELD...
  STRONG...
  AND AVON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 4495 7016 4463 7015 4467 7053 4480 7062
      4473 7077 4487 7078
TIME...MOT...LOC 2140Z 268DEG 46KT 4479 7070

KIMBLE
Local storm report, Jul 18, 5:44 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
544 PM EDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     HAIL             7 WNW LITTLETON         44.34N  71.92W
07/18/2016  E0.88 INCH       GRAFTON            NH   PUBLIC

&&

EVENT NUMBER GYX1602135

ARNOTT
Local storm report, Jul 18, 5:47 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
547 PM EDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     TSTM WND DMG     MANCHESTER              42.98N  71.44W
07/18/2016                   HILLSBOROUGH       NH   BROADCAST MEDIA

            TREES DOWN ON SOMERVILLE... CLAY... JEWETT... AND
            AMHERST STREETS.

&&

EVENT NUMBER GYX1602136

TFH
Local storm report, Jul 18, 5:50 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
550 PM EDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     BEDFORD                 42.95N  71.52W
07/18/2016                   HILLSBOROUGH       NH   BROADCAST MEDIA

            LARGE TREES DOWN ON ROUTE 101

&&

EVENT NUMBER GYX1602137

TFH
Local storm report, Jul 18, 5:52 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
552 PM EDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     TSTM WND DMG     RINDGE                  42.75N  72.01W
07/18/2016                   CHESHIRE           NH   EMERGENCY MNGR

            TREES DOWN THROUGHOUT TOWN.

&&

EVENT NUMBER GYX1602138

JENSENIUS
Local storm report, Jul 18, 5:55 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
555 PM EDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     TSTM WND DMG     WINDHAM                 43.79N  70.41W
07/18/2016                   CUMBERLAND         ME   LAW ENFORCEMENT

            TWO SMALL TRESS ON ROADS. TIME ESTIMATED BY RADAR.

&&

EVENT NUMBER GYX1602139

ARNOTT

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 1:31 AM EDTSpecial Weather StatementGYXAndroscoggin, Cumberland, Kennebec, Lincoln, Sagadahoc, Waldo and 1 more6 hr
Jul 18, 3:38 AM EDTDense Fog AdvisoryGYXAndroscoggin, Cumberland, Franklin, Kennebec, Knox, Lincoln and 5 more4 hr
Jul 18, 11:36 AM EDTSpecial Weather StatementGYX54 min
Jul 18, 12:16 PM EDTSevere Thunderstorm WarningGYXFranklin, Oxford44 min
Jul 18, 12:55 PM EDTSevere Thunderstorm WarningGYXFranklin, Oxford65 min
Jul 18, 1:28 PM EDTTornado WarningGYXOxford32 min
Jul 18, 1:44 PM EDTTornado WarningGYXFranklin, Somerset31 min
Jul 18, 1:59 PM EDTSevere Thunderstorm WarningGYXFranklin, Oxford61 min
Jul 18, 2:12 PM EDTSevere Thunderstorm WarningGYXSomerset63 min
Jul 18, 2:20 PM EDTTornado WarningGYXFranklin15 min
Jul 18, 2:52 PM EDTSevere Thunderstorm WarningGYXKennebec, Somerset, Waldo53 min
Jul 18, 3:18 PM EDTAreal Flood AdvisoryGYXSomerset57 min
Jul 18, 3:21 PM EDTSpecial Weather StatementGYXCumberland39 min
Jul 18, 3:30 PM EDTSevere Thunderstorm WarningGYXCumberland, Oxford, York45 min
Jul 18, 3:43 PM EDTSpecial Marine WarningGYX62 min
Jul 18, 3:57 PM EDTSpecial Weather StatementGYXWaldo33 min
Jul 18, 4:20 PM EDTSpecial Weather StatementGYXCumberland40 min
Jul 18, 4:22 PM EDTSpecial Weather StatementGYXOxford38 min
Jul 18, 4:40 PM EDTSpecial Marine WarningGYX35 min
Jul 18, 5:04 PM EDTSpecial Weather StatementGYXFranklin26 min
Jul 18, 5:42 PM EDTSpecial Weather StatementGYXFranklin33 min
Jul 18, 6:48 PM EDTSevere Thunderstorm WarningGYXKennebec, Somerset57 min
Jul 18, 7:38 PM EDTSevere Thunderstorm WarningGYXKennebec, Waldo67 min
Jul 18, 7:45 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Cumberland, Oxford30 min
Jul 18, 7:48 PM EDTSevere Thunderstorm WarningGYXCumberland, Oxford, York27 min
Jul 18, 7:54 PM EDTAreal Flood AdvisoryGYXKennebec, Somerset66 min

Nearby

Severe Thunderstorm Warnings in Maine, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.